New Mexico, 2021High Wind in New Mexico, October 26, 2021
October 26, 2021 · NWS ABQ · 8 events in 7 counties and zones
A strong Pacific upper-level storm system moved inland onto the western United States coast early in the week of October 26, 2021. As it continued to strengthen as it dived southward into Nevada and southern California, it brought copious amounts of precipitation to the west coast.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific upper-level storm system moved inland onto the western United States coast early in the week of October 26, 2021. As it continued to strengthen as it dived southward into Nevada and southern California, it brought copious amounts of precipitation to the west coast. Unfortunately, its track as it moved across the rest of the country took it over the central Rockies and to the north of New Mexico. This resulted in light rain and mountain snow across the northern half of the state with the biggest impact across the area being the very strong winds on October 26, 2021. As this system steered a strong upper-level jet stream across the state, winds strengthened with gusts generally ranging from 40 to 55 mph across much of northern and central New Mexico. Stronger wind gusts of 60 to 70 mph were more common along the higher terrain areas and adjacent highlands. While high winds tapered off in the late evening hours, breezy to windy conditions persisted through the overnight hours and into the following day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 26, 4:21 AM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Oct 26, 4:21 AM MST, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 AM MDT Tue Oct 26 2021
.AVIATION...
12Z TAF CYCLE
A potent storm system and its associated cold front will bring windy
conditions to much of the area today. Winds will first increase
across western NM through the early morning hours and will then
rapidly strengthen along and east of the central mountain chain by
late morning where gusts around 40-50 knots are likely. An Airport
Weather Warning is likely at KABQ this afternoon. Scattered rain
showers and mountain snow will also increase in coverage across
western and northern NM through the day which may result in reduced
cigs/vsbys and mountain obscurations. Winds will gradually taper off
after sunset, but breezy to windy conditions may persist afterwards,
especially across the east where a backdoor cold front results in a
northerly wind shift tonight.
15
&&
.PREV DISCUSSION...215 AM MDT Tue Oct 26 2021...
.SYNOPSIS...
A potent disturbance and associated cold front will race east across
the region today, brining windy and colder conditions with a round of
showers mainly to northwest and north central portions of the state.
Below normal temperatures will prevail behind the front through
Wednesday, with a warming trend following as temperatures rise back
above normal areawide by Friday or Saturday. Breezy to windy
conditions will persist Wednesday, before winds relax on Thursday and
Friday. A strong backdoor cold front will bring colder conditions
back to eastern and central New Mexico early next week, with some
potential for precipitation near the Colorado border.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
The potent and dynamic storm system that has been impacting the
western CONUS this week is currently positioned over SoCal & NV per
this morning's water vapor imagery. This system will quickly be
tracking northeastward over the central Rockies today, bringing
cooler temperatures, precipitation, and wind to the area. The
biggest impact felt from it will be the wind as a strong upper-level
jet is steered over the state. 700mb winds will strengthen to about
50-60 knots as this SW-NE oriented jet crosses the state today, and
these winds mixing down to the surface will result in widespread
windy conditions. Winds will rapidly trend up across the west this
morning before becoming more widespread by the lunch hour. The
strongest winds are expected along and just east of the central
mountain chain where a number of zones were upgraded to a High Wind
Warning. Elsewhere, Wind Advisories are in effect for much of the
remaining area with the exception being the northwest quadrant of
the state. The system will quickly exit the area by late this
evening, but strong northwest flow will be left in its wake. This
will keep breezy conditions continuing after sunset, and the day
shift may have to reevaluate if an extension of the highlights is
necessary. Did opt to keep Union County in the Wind Advisory through
early Wednesday morning as a backdoor cold front tonight is expected
to help keep Wind Advisory criteria continuing overnight.
Precipitation will also expand in coverage first along and west of
the Continental Divide this morning and then over northern NM
through the day. Deepest moisture associated with this system will
be found along the NM/CO border, co-located with the better dynamics
to produce precipitation. The track of this system with its center
remaining to our north doesn't lend itself to much in the way of
precipitation, but the northern and western high terrain could pick
up amounts around 0.15" to 0.25". Snow levels will fall to around
7,500 feet behind the cold front, and a few inches of snow will be
possible in the higher terrain. Forecast snow total amounts aren't
impressive with the highest totals of 3-4" possible in the Tusas
Mountains. With limited coverage of the possible 4", will forgo any
winter weather highlights. Cooler temperatures are left behind in
the wake of this system on Wednesday with brisk northwest flow
keeping conditions breezy, especially across the east.
LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
A broad and somewhat low amplitude upper level ridge will build over
the Desert Southwest Wednesday night into Thursday and slowly shift
east across NM through Friday, brining warmer conditions and much
lighter winds. Warming will continue into Saturday after the ridge
flattens and is replaced with light westerlies. Temperatures will
rise back above normal areawide by Friday or Saturday.
A backdoor front will slide into the northeast and east central
plains Saturday night into Sunday with limited cold air advection
behind it. A much stronger push should arrive Monday and slide
southwest through the central mountain chain to near the Continental
Divide Monday night. The 00Z ECMWF and GFS are similar with the
timing and both show a fairly cold airmass with a 1036mb surface
high. The latest medium range model solutions differ with an upstream
trough/low next Mon/Tue, but are both showing at least some potential
for precipitation near the CO border.
15/11
&&
.FIRE WEATHER...
A potent storm system will impact the area today, bringing cooler
temperatures, precipitation, and wind to the area. Northwest winds
will strengthen rapidly today with the strongest winds of 50-60 mph
expected along and just east of the central mountain chain. Despite
this, minRHs will remain above criteria today, helping to limit any
critical fire weather concerns. Thus, will forgo any Red Flag
Warnings today. Wetting precipitation won't be as widespread with
the western and northern high terrain having the best chances of
precipitation totals above 0.10". The storm system will quickly exit
by late tonight, leaving behind strong northwest flow across the
area. RHs will fall in its wake, and Wednesday features the best
chance for critical fire weather conditions, particularly across the
northeast and east central plains where RH and wind criteria will
possibly be met. Will monitor for future highlights. Quieter and
warmer weather conditions are then in store for the remainder of the
work week. More wind looks possible by this weekend along with
another cooldown behind a backdoor cold front.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 6 PM MDT this evening for the
following zones... NMZ206>208-219-224-225.
High Wind Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ223-226-229-239-240.
Wind Advisory from noon today to 8 PM MDT this evening for the
following zones... NMZ212>215-218-221-222-227-228-231>238.
Wind Advisory from noon today to 6 AM MDT Wednesday for the
following zones... NMZ230.
&&
Hazardous weather outlook, Oct 26, 3:36 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
436 AM MDT Tue Oct 26 2021
NMZ201>241-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
436 AM MDT Tue Oct 26 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong winds will impact the region today as a cold front pushes
through. A Wind Advisory and a High Wind Warning are in effect for
much of central and eastern portions of the area. A few inches of
snow are likely across the higher elevations of the Tusas and Sangre
De Cristo Mountains, but is not expected to impact travel.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Contact local law enforcement or the National Weather Service to
report strong winds and wind damage.
11
High Wind, Upper Tularosa Valley
- When
- October 26, 8:47 AM MST to 9:47 AM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.876, -106.194 (the zone’s center; the record gives no point)
A Mesonet station near Ancho briefly measured a sustained wind speed of 40 mph.
High Wind, West Central Mountains
- When
- October 26, 8:54 AM MST to 9:04 AM MST
- Where
- West Central Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.821, -107.693 (the zone’s center; the record gives no point)
A Mesonet station near Mesita briefly measured a wind gust of 58 mph with the passage of a cold front.
High Wind, South Central Mountains
- When
- October 26, 8:55 AM MST to 11:55 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
An AWOS station in Ruidoso measured several hours of high wind speeds with a peak sustained wind speed of 43 mph.
High Wind, Northeast Highlands
- When
- October 26, 9:13 AM MST to 11:51 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
An ASOS station in Las Vegas measured a peak wind gust of 58 mph.
High Wind, Central Highlands
- When
- October 26, 9:42 AM MST to 10:26 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
An ASOS station in Clines Corners measured high wind gusts with a peak gust of 61 mph.
High Wind, Upper Rio Grande Valley
- When
- October 26, 9:45 AM MST to 10:45 AM MST
- Where
- Upper Rio Grande Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
An AWOS station in Taos briefly measured sustained wind speeds of 40 mph.
High Wind, South Central Mountains
- When
- October 26, 9:55 AM MST to 11:15 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
An AWOS station in Ruidoso measured several hours of high wind gusts with a peak gust of 68 mph.
High Wind, Curry County
- When
- October 26, 11:40 AM MST to 1:11 PM MST
- Where
- Curry County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
An ASOS station in Clovis measured a couple hours of sustained wind speeds of 40 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, October 26, 20211 death · 1 injured · 52 kt wind · 3 events
- Coastal Flood and High Wind in Massachusetts, October 26 to 27, 2021$6.8 million · 82 kt wind · 17 events
- Flash Flooding in New York, October 26, 2021$1.2 million · 33 events
- Tornadoes and Hail in Oklahoma, October 26, 2021$32,000 · EF1 · 6 events
- High Wind and Strong Wind in Rhode Island, October 26 to 27, 2021$88,000 · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, October 26, 2021$55,000 · 1 in hail · 2 events
- Flooding in New York, October 26 to 28, 2021$36,000 · 3 events
- Flash Flooding in New Jersey, October 26, 202119 events
- Flooding in New York, October 26 to 27, 2021$1,000 · 15 events
- Flash Flooding and Flooding in New Jersey, October 26 to 27, 20217 events
- High Wind in Colorado, October 26 to 27, 202163 kt wind · 7 events
- Flooding in New York, October 26 to 28, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982501, 982500, 982497, 982503, 982502, 982505, 982496, 982504.